Hail, Wood
- When
- May 22, 1:30 PM CST
- Where
- Wood County, 0.85 mi SE of Marshfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.660, -90.160
Quarter size hail fell in Marshfield.
Severe thunderstorms produced high winds, large hail, and a tornado across central and northeast Wisconsin on May 22, 2011. Unstable air combined with a surface boundary and an upper air disturbance to produce thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Severe thunderstorms produced high winds, large hail, and a tornado across central and northeast Wisconsin on May 22, 2011. Unstable air combined with a surface boundary and an upper air disturbance to produce thunderstorms. Storms became severe during the afternoon and early evening, causing numerous incidents of large hail and isolated straight-line wind damage. A long-track tornado moved from western Wisconsin into the central part of the state, snapping or uprooting many hundreds of trees and damaging several buildings and farm equipment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 22, 3:46 AM CST, 9 hours 44 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GREEN BAY WI 446 AM CDT SUN MAY 22 2011 .SYNOPSIS...CONDITIONS SEEEM TO BE COMING TOGETHER FOR A SEVERE WEATHER OUTBREAK THIS AFTERNOON AND THIS EVENING. SEVERAL UPR SYSTEMS WL WORK EWD THROUGHOUT THE FCST PERIOD AS PROGRESSIVE SRN STREAM OF WESTERLIES REMAINS ACRS THE CONUS. TEMPS WL START OUT ABV NORMAL...COOL TO BLO NORMAL FOR MUCH OF THE WORK WEEK...THEN MODERATE BY NEXT WEEKEND. LEAD SRN STREAM SYSTEM WL GENERATE SIG PCPN ACRS THE AREA EARLY. SECOND SYSTEM WL PROBABLY PASS S OF THE AREA LATER THIS WK. && .SHORT TERM...TDA/TNGT/MON. EACH DAY AS WE GOT CLOSER TO THIS AFTNS TSTM EPISODE...MODELS HAVE BEEN LOOKING MORE AND MORE OMINOUS ABOUT THE PROSPECTS FOR SVR WX. OVERALL...THE ENTIRE SET- UP LOOKS VERY FAVORABLE FOR SVR STORMS WITH THE ONE UNKNOWN/ QUESTION STILL BEING HOW LONG THIS MORNINGS CLDS/PCPN WL LINGER AND LIMIT HEATING. THE 00Z NAM SEEMED TO BE THE ONE MODEL LIMITING CONVECTION DUE TO MORE MARGINAL INSTABILITY. IT BLEW UP THE MAIN AREA TO OUR S AND E. ALL THE REST OF THE GUID...INCLUDING THE NEW 00Z ECMWF SUGGESTED STORMS DEVELOPING OVER WRN WI THIS AFTN AND THEN HEADING E. HARD TO ARGUE WITH THAT AFTER SEEING HOW YESTERDAY...MN HAD CONSIDERABLE SVR WX DESPITE BEING CLOUDY ALL MORNING AND THEN ONLY GETTING A FEW HRS OF PARTIAL SUN IN THE AFTN. ECWMF/CANADIAN REGIONAL PCPN PATTERNS IMPLY CONVECTION WL INITIATE TO OUR NW AND THEN QUICKLY ORGANIZE INTO AN MCS AND THEN RACE EAST. THAT SEEMS MOST REASONABLE GIVE THE STG QG FORCING THAT WL BE SPREADING EWD IN ADVANCE OF COMPACT UPR SYSTEM HEADING IN FM THE WEST. BUT GIVEN THE DEGREE OF SHEAR...SUPERCELLS ARE ALSO LIKELY...AT LEAST EARLY IN THE EVENT. ECMWF WIND FIELD AT 00Z ESPECIALLY TROUBLING IN HOW IT BACKS THE FLOW OVER FAR NERN WI SELY...WHILE MID-LVL WINDS INCR FM THE SW AS UPR JET STREAK OVERSPREADS THE AREA. THE RESULT WOULD BE FAIRLY LARGE LOOPED HODOGRAPH. POTENTIAL IS CERTAINLY THERE FOR SOME STORMS TO TRACK EWD ALONG THE BOUNDARY...WITH AN INCREASED RISK OF TORNADOES. PLAN TO INCLUDE EXPLICT SVR IN THE GRIDS/ZONES. WL HIT FAIRLY HARD IN THE HWO...BUT CONTINUE TO MENTION THE REMAINING UNCERTAINTY REGARDING THE AMOUNT OF HEATING THAT WL OCCUR. TSTM COMPLEX SHOULD BE RIGHT ACRS THE AREA AT 00Z...THEN EXIT THE E BY MID-LATE EVENING. TAPERED POPS SHARPLY DOWNWARD WITH JUST ISOLD SHRA LINGERING BEHIND THE MAIN COMPLEX. ANY CLEARING PROBABLY WON/T LAST LONG AS ABUNDANT LOW-LEVEL MOISTURE LIKELY TO RESULT IN ST AND FG AGAIN. ADDED AREAS OF FG AFTER MIDNIGHT. UPR LOW SHOULD BE RIGHT ACRS NRN WI AT 12Z MON...THEN PULL OFF TO THE NE. EXPECT SCT-NRMS SHRA. SOME THUNDER POSSIBLE GIVEN COLD UPR TEMPS...AND SMALL HAIL POSSIBLE. BUT DON/T EXPECT ENOUGH TIME TO RECOVER FOR ANOTHER SVR EVENT. AND SYSTEM WL BE PULLING OFF DURING THE AFTN. COLD FRONT WL BE DROPPING SWD BEHIND THE SYSTEM. DROP- OFF IN TEMPS ACRS THE N LOOKED SHARP ENOUGH TO WARRANT NON-DIURNAL TEMP TRENDS. JUST ENOUGH BOUNDARY LAYER WINDS TO CREATE ST DECK RATHER THAN WIDESPREAD DENSE FG EARLY THIS MORNING. STILL SOME PATCHES OF DENSE FOG THOUGH...MAINLY IN LOW-LYING AREAS WHERE WINDS HAVE DIED OFF. PLAN TO HANDLE WITH SPS/S UNLESS SITN CHANGES. SLY FLOW WITH HIGHER DWPTS COMING ACRS LAKE MICHIGAN WL PROBABLY KEEP PATCHY DENSE FOG NEAR THE LAKE THROUGH THIS EVENING. WL KEEP MARINE FOG ADVISORY INTACT FOR NOW. DAY SHIFT CAN RE-EVALUATE. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. COLD FRONT DROPS SOUTH ACROSS THE AREA MONDAY EVENING WITH HIGH PRESSURE EDGING IN TUESDAY AND TUESDAY NIGHT. DRY AIR...LIGHT WINDS AND CLEAR SKIES SHOULD ALLOW FOR FROST OVER CENTRAL AND NORTHERN WISCONSIN LATE TUESDAY NIGHT. MODELS THEN TRACK A SURFACE LOW FROM THE OK/TX PANHANDLES TO THE OHIO RIVER VALLEY WEDNESDAY AND THURSDAY. THIS TRACK IS A BIT FURTHER SOUTH THAN PREVIOUS MODEL RUNS AND SHOULD KEEP ANY PRECIPITATION SOUTH OF THE FORECAST AREA THROUGH FRIDAY. SOME VERY DRY AIR IS POISED TO MOVE INTO THE REGION THURSDAY AND FRIDAY. THE SOURCE REGION FOR THE AIR IS THE SNOW AND ICE COVERED AREAS AROUND HUDSON/S BAY. THE GFS FORECASTS PRECIPITABLE WATER VALUES OF .16 INCHES AT GRB BY EARLY FRIDAY. THIS IS ABOUT 1/10 OF NORMAL AND CLOSE TO ALL TIME RECORD FOR THIS TIME OF YEAR BASED ON 50 YEAR PRECIPITABLE WATER CLIMATOLOGY. THIS SHOULD RESULT IN LARGE DIURNAL TEMPERATURES RANGES THURSDAY AND FRIDAY AND FROST IN THE NORTH ON ONE OR BOTH DAYS. SURFACE HIGH MOVES EAST A BIT SATURDAY AND THERE SHOULD BE SOME MOISTURE RETURN BUT LIKELY NOT ENOUGH FOR ANY PRECIPITATION. && .AVIATION...ENOUGH BOUNDARY LAYER WINDS TO RESULT IN ST RATHER THAN DENSE FOG THIS MORNING. EXPECT IMPROVEMENT AWAY FM THE LAKE BY MID-MORNING. PLAN TO CARRY EXPLICIT MENTION OF THUNDER IN THE 12Z TAFS. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SKOWRONSKI/RDM
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 1203 PM CDT SUN MAY 22 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231715- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1203 PM CDT SUN MAY 22 2011 ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY RISK IS OF LARGE HAIL AND DAMAGING WINDS. BUT THERE IS ALSO A RISK OF TORNADOES. OVER CENTRAL AND NORTH-CENTRAL WISCONSIN...THE GREATEST RISK WILL OCCUR FROM 200 PM TO 800 PM. OVER THE EAST...THE GREATEST RISK WILL OCCUR FROM 400 PM THROUGH 1100 PM. A STRONG UPPER-LEVEL STORM SYSTEM MOVING TOWARD THE AREA FROM THE WEST IS EXPECTED TO INITIATE SEVERE THUNDERSTORMS OVER SOUTHEAST MINNESOTA AND WESTERN WISCONSIN DURING THE EARLY TO MIDDLE AFTERNOON HOURS. THE STORMS ARE EXPECTED TO ORGANIZE INTO A LARGE COMPLEX OF SEVERE STORMS AND MOVE EAST INTO THE AREA. THE COMPLEX IS LIKELY TO PRODUCE DAMAGING WINDS AND LARGE HAIL. BUT TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY IF A FEW DISCRETE STORMS ARE ABLE TO DEVELOP AND REACH THE AREA BEFORE ORGANIZING INTO THE COMPLEX. AS A RESULT OF THE SEVERE WEATHER POTENTIAL...THE STORM PREDICTION CENTER HAS POSTED A MODERATE RISK FOR SEVERE THUNDERSTORMS SOUTH AND WEST OF A LINE FROM WAUSAU TO OSHKOSH...AND A SLIGHT RISK ACROSS THE REMAINDER OF THE AREA. AREAS OF DENSE FOG WILL PERSIST NEAR LAKE MICHIGAN TODAY AND POSSIBLY INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...BUT THOSE STORMS ARE NOT EXPECTED TO BE SEVERE. FROST IS POSSIBLE AWAY FROM LAKE MICHIGAN TUESDAY NIGHT...WEDNESDAY NIGHT...AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING. LMZ521-522-541>543-231715- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1203 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. AREAS OF DENSE FOG ARE LIKELY TO PERSIST THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...BUT THOSE STORMS ARE NOT EXPECTED TO BE SEVERE. CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE MONDAY. EB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 150 PM CDT SUN MAY 22 2011 WIZ010-018-019-030-031-035-036-045-221945- LANGLADE-LINCOLN-MARATHON-ONEIDA-PORTAGE-SHAWANO-WAUSHARA-WOOD- 150 PM CDT SUN MAY 22 2011 ...STRONG THUNDERSTORMS APPROACHING CENTRAL WISCONSIN.. AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES WEST OF WAUSAU TO 66 MILES SOUTHWEST OF WAUTOMA...MOVING NORTHEAST AT 35 MPH. PEA SIZE HAIL...WINDS 30 TO 40 MPH...AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... PITTSVILLE AND MARSHFIELD BY 155 PM CDT... WISCONSIN RAPIDS BY 215 PM CDT... RIB MOUNTAIN AND MOSINEE BY 225 PM CDT... WESTON AND WAUSAU BY 230 PM CDT... WHITING BY 235 PM CDT... GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. EB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 215 PM CDT SUN MAY 22 2011 WIZ018-019-030-031-035>037-045-222015- LANGLADE-LINCOLN-MARATHON-PORTAGE-SHAWANO-WAUPACA-WAUSHARA-WOOD- 215 PM CDT SUN MAY 22 2011 ...STRONG THUNDERSTORMS IN CENTRAL WISCONSIN... AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES WEST OF WAUSAU TO 53 MILES SOUTHWEST OF WAUTOMA...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL...WINDS 40 TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... WISCONSIN RAPIDS BY 220 PM CDT... RIB MOUNTAIN AND MOSINEE BY 230 PM CDT... WHITING AND WAUSAU BY 235 PM CDT... WESTON AND STEVENS POINT BY 240 PM CDT... BEVENT BY 250 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. EB
The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
44 hail, 4 thunderstorm wind, 4 funnel cloud, 2 tornado. Local standard time, as filed.
Quarter size hail fell in Marshfield.
Quarter size hail fell south of Wautoma.
Thunderstorms produced hail that covered the ground in Redgranite. Some of the hail was larger than softball size.
Penny size hail fell in Amherst.
A thunderstorm produced penny size hail and strong winds. The winds from the storm downed tree branches in Waupaca.
A thunderstorm produced penny size hail and strong winds. The winds from the storm downed tree branches in Waupaca.
Lime size hail fell southwest of Poy Sippi.
Ping pong ball size hail fell in Borth.
Quarter size hail fell in Amherst.
Nickel size hail fell south of Poy Sippi.
Golf ball size hail fell on U.S. Highway 10 south of Sheridan.
Hail, larger than softball size, fell at the intersection of U.S. Highways 10 and 45.
Penny to quarter size hail fell in Scandinavia.
Quarter size hail fell in Lake Poygan.
Half dollar size hail fell near Dale.
Ping pong ball size hail fell northwest of Larsen.
Ping pong ball size hail fell near Greenville.
Half dollar size hail fell in Dale.
Golf ball size hail fell southeast of New London.
Golf ball size hail fell east of New London.
A funnel cloud was reported by the public over Kaukauna.
Quarter size hail fell at Black Creek.
Quarter size hail fell in Oshkosh.
Quarter size hail fell at Fox Valley Technical College.
Quarter size hail fell in Grand Chute.
Nickel size hail fell in Menasha.
A storm spotter estimated thunderstorms wind gusts of 60 mph in Green Bay.
Quarter size hail fell at Fox Valley Technical College.
Ping pong ball size hail fell in the Village of Howard.
Ping pong ball size hail fell at the campus of Lawrence University.
Dime to quarter size hail fell in Appleton.
Quarter size hail fell southeast of Darboy.
Thunderstorms produced quarter size hail near Darboy.
Thunderstorm winds downed a power pole at the intersection of Mason Street and Packerland Drive in Green Bay.
Ping pong ball size hail fell southeast of Appleton.
Golf ball size hail fell in Kaukauna.
Quarter size hail fell in Wrightstown.
Quarter size hail fell in Dyckesville.
Nickel size hail fell near De Pere.
A storm spotter reported a funnel cloud over the west side of Algoma.
Quarter size hail fell in Babcock.
The tornado moved out of Juneau County at 6:03 pm CDT (1703 CST) and moved east-northeast across southern Wood County. The storm hit a campground on the east shore of the Wisconsin River about three miles south of Nekoosa. Over 100 pine trees were snapped and uprooted on the campground, some two feet in diameter (DI 28 DOD 4). Several camper vehicles were damaged by fallen trees. The tornado was seen by campground visitors just before 6:15 pm. The tornado continued east-northeast and snapped or uprooted hundreds of additional trees south of Wisconsin Rapids. The storm damaged at least six homes and several other outbuildings about six miles south-southeast of Wisconsin Rapids. One of the houses lost the entire roof of a garage (DI 2, DOD 4). A woman in the garage at the time sustained injuries when the garage fell on the truck that she was taking shelter in. This area experienced high-end EF1 damage with winds at least 95 to 105 mph. The tornado entered Portage County at 6:20 PM CDT (1720 CST).
Quarter size hail fell in Nekoosa.
Thunderstorm winds downed trees and power lines in Brussels.
Quarter size hail fell near Wisconsin Rapids.
The tornado entered Portage County from Wood County at 6:20 pm CDT (1720 CST) mainly over farmland. The twister continued to snap trees (DI 28, DOD 4) and overturn agricultural irrigation systems. About six miles south of Plover, a nearly half-mile long row of power poles were bent over (DI 24, DOD 3). The tornado crossed Interstate 39 at Coddington Road two miles west of Keene. The tornado grew to nearly 700 yards wide as it passed just north of Keene and heavily damaged a farmstead. A silo was damaged and barn flattened (DI 1, DOD 6). Several outbuildings were also damaged or destroyed. Along the path, at least two dozen irrigation systems were overturned and damaged (resulting in over $1 million in losses) and many hundreds of trees snapped or uprooted. This area also experienced high-end EF1 damage with winds of 100 to 110 mph. The tornado dissipated about nine miles southeast of Plover at about 6:46 pm (1746 CST). The average path width was 300 yards.
Golf ball size hail fell east of Wisconsin Rapids.
A spotter reported a funnel cloud over Bancroft.
Golf ball size hail fell in Kellner.
Ping pong ball size hail fell in Arnott.
Thunderstorms produced hail up to three inches in diameter in Plover.
Quarter size hail fell in Plover, covering the ground.
A spotter saw a funnel cloud near Lac du Flambeau.
Quarter size hail fell north of Scandinavia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310928, 310932, 310949, 310951, 313928, 313957, 310961, 310962, 310964, 310966, 310976, 310980, 310994, 311001, 311003, 311008, 311009, 311010, 311011, 311012, 310923, 311013, 311014, 311018, 315612, 311019, 313949, 311020, 311021, 311022, 311023, 311028, 311029, 313938, 311030, 311031, 311032, 311033, 311034, 310924, and more.